Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 139, NWS Pittsburgh, PA

July 12, 20214 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 12, 2021, 8:00 PM EDT for 4 counties in Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2021, 8:00 PM EDT (00:00 UTC)
Expired
Jul 12, 2021, 8:30 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 81 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS51 KPBZ 130000
SVRPBZ
PAC005-019-031-121-130030-
/O.NEW.KPBZ.SV.W.0139.210713T0000Z-210713T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
800 PM EDT Mon Jul 12 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  South central Venango County in northwestern Pennsylvania...
  Northeastern Butler County in west central Pennsylvania...
  Northwestern Armstrong County in west central Pennsylvania...
  Southwestern Clarion County in west central Pennsylvania...

* Until 830 PM EDT.

* At 759 PM EDT, a severe thunderstorm was located 11 miles east of
  Slippery Rock, or 14 miles east of Grove City, moving east at 25
  mph.

  HAZARD...Wind gusts to 60 mph.

  SOURCE...Radar.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Knox...                           Rimersburg...
  Parker...                         Sligo...
  Emlenton...                       Bruin...
  Shippenville...                   St. Petersburg...
  Eau Claire...                     Callensburg...
  Foxburg...                        Cherry Valley...

This includes Interstate 80 in Pennsylvania between mile markers 36
and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4103 7988 4116 7994 4131 7952 4120 7940
      4105 7940
TIME...MOT...LOC 2359Z 253DEG 20KT 4109 7984 

HAIL...<.75IN
WIND...60MPH
 
$$
3 follow-up statements
185 
WWUS51 KPBZ 130008
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
808 PM EDT Mon Jul 12 2021

PAC005-019-031-121-130030-
/O.CON.KPBZ.SV.W.0139.000000T0000Z-210713T0030Z/
Venango PA-Butler PA-Armstrong PA-Clarion PA-
808 PM EDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTH CENTRAL VENANGO...NORTHEASTERN BUTLER...NORTHWESTERN
ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES...

At 808 PM EDT, a severe thunderstorm was located 14 miles west of
Rimersburg, moving east at 25 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Knox...                           Rimersburg...
Parker...                         Sligo...
Emlenton...                       Bruin...
Shippenville...                   St. Petersburg...
Eau Claire...                     Callensburg...
Foxburg...                        Cherry Valley...

This includes Interstate 80 in Pennsylvania between mile markers 36
and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4103 7982 4118 7989 4131 7952 4120 7940
      4105 7940
TIME...MOT...LOC 0008Z 253DEG 20KT 4111 7977 

HAIL...<.75IN
WIND...60MPH
 
$$
980 
WWUS51 KPBZ 130017
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
817 PM EDT Mon Jul 12 2021

PAC005-019-031-121-130030-
/O.CON.KPBZ.SV.W.0139.000000T0000Z-210713T0030Z/
Venango PA-Butler PA-Armstrong PA-Clarion PA-
817 PM EDT Mon Jul 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTH CENTRAL VENANGO...NORTHEASTERN BUTLER...NORTHWESTERN
ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES...

At 817 PM EDT, a severe thunderstorm was located 11 miles southwest
of Knox, moving east at 25 mph.

HAZARD...Wind gusts to 60 mph.

SOURCE...Radar.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Knox...                           Rimersburg...
Parker...                         Sligo...
Emlenton...                       Bruin...
Shippenville...                   St. Petersburg...
Eau Claire...                     Callensburg...
Foxburg...                        Cherry Valley...

This includes Interstate 80 in Pennsylvania between mile markers 37
and 61.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4103 7978 4120 7983 4131 7952 4120 7940
      4105 7940
TIME...MOT...LOC 0017Z 253DEG 20KT 4112 7971 

HAIL...<.75IN
WIND...60MPH
 
$$
704 
WWUS51 KPBZ 130029
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
829 PM EDT Mon Jul 12 2021

PAC005-019-031-121-130038-
/O.EXP.KPBZ.SV.W.0139.000000T0000Z-210713T0030Z/
Venango PA-Butler PA-Armstrong PA-Clarion PA-
829 PM EDT Mon Jul 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VENANGO...
NORTHEASTERN BUTLER...NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CLARION
COUNTIES WILL EXPIRE AT 830 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds are still possible with this thunderstorm, and it may 
restrengthen.

LAT...LON 4103 7978 4120 7983 4131 7952 4120 7940
      4105 7940
TIME...MOT...LOC 0028Z 253DEG 20KT 4114 7964 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:41 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 12, 4:41 PM EDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
441 PM EDT Mon Jul 12 2021

.SYNOPSIS...
Warm and humid conditions will linger through the week along with
daily shower and thunderstorm chance.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
No major changes were needed for the eve update as warm, moist
advection continues in sw flow aloft. That flow, on the wrn periphery
of a wrn Atlantic/E Coast ridge, will continue to support isold to
sct convection this aftn and eve as weak shrtwv ripples move through
the flow. Better coverage can still be expected from the I 80
corridor and nwd where a warm front is indicated extending frm Great
Lakes low pres. The svr potential rmns limited to some possible isold
wind gusts as only pockets of mid level dry air may cause sufficient
evaporative cooling to initiate a downbursts. Otherwise, very lazy
updrafts are indicated with very warm air in the mid lvls and
minimal deep layer shear. Furthermore, flow is sufficient to move
convection fast enough to offset warm rain processes resulting from
that same mid lvl warmth.

No change in airmass should be expected ovrngt. Warmth and humidity
will continue.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A closed upper low, currently over Missouri, will begin to fill and
lift towards the Great Lakes tonight and into Tuesday.  In response,
the ridge on the Atlantic Seaboard will strengthen a bit, which will
also edge the frontal boundary further north into Michigan and New
York State. This will push the deeper moisture north of our region.
Enough instability will remain in place for scattered showers and
storms in the afternoon and evening, but with a slightly drier air
mass and continued weakish flow, any severe or flooding threat looks
to be a bit lower than today. High temperatures may creep a degree
or two higher.

For Tuesday night and Wednesday, that Great Lakes shortwave,
followed by another quickly on its heels, will cross the region
through Wednesday.  This will return good shower and thunderstorm
chances to the region.  However, with destabilization appearing
muted and with generally unimpressive shear, the severe weather
threat remains low.  Also, precipitable water values will be a bit
lower as compared to today.  Along with this, storm motion should be
sufficient to keep any heavy rain/flood threat low. The clouds and
rain will help to cool high temperatures to either side of 80
degrees. Quieter weather returns Wednesday night behind the second
shortwave.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Overall, warm and humid conditions will continue into the upcoming
weekend with 500mb heights remaining seasonably high.  Daytime
temperatures may be tempered by periods of clouds/rain.

Thursday may end up being the quietest day of the week.  The mid-
level ridge appears to reach its greatest strength over our region
on that day, and surface high pressure will also be present.  This
quiet period could last into Friday morning.  Thereafter, the next
trough will arrive in the Great Lakes/Ohio Valley region, with a
slow-moving surface boundary in the area into the weekend at least.
While strength and timing details differ among the models, it does
appear that decent rain chances will need to remain in the forecast
from Friday night through the weekend, with drier and slightly
cooler weather perhaps arriving by Monday.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Isolated to scattered showers and storms possible this eve, particularly
ports north and west of PIT closer to the edge of ridging over the
region.

.Outlook...
Periodic restrictions with showers and storms, mainly during the
afternoon and evening hours, will be possible through the week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 12, 3:43 AM EDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
343 AM EDT Mon Jul 12 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-130745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
343 AM EDT Mon Jul 12 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe storms are possible today. Damaging wind gusts are
the main threat. Any storms will produce heavy downpours which could
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated severe storms are possible Tuesday. Damaging wind gusts are
the main threat. Any storms will produce heavy downpours which could
lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 12, 7:01 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
701 PM EDT Mon Jul 12 2021

PAZ007-013-014-122330-
Butler-Lawrence-Mercer-
701 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN MERCER...EASTERN LAWRENCE AND NORTHWESTERN BUTLER
COUNTIES...

At 700 PM EDT, a strong thunderstorm was located near Ellwood City,
or near New Castle, moving northeast at 15 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Slippery Rock...                  Harrisville...
Plain Grove Township...           West Liberty...
Harlansburg...                    Portersville...
Moraine State Park...             McConnells Mill...
Rose Point Park...                Cooper's Lake Campground...

This includes Interstate 79 in Pennsylvania between mile markers 98
and 113.

LAT...LON 4089 8023 4096 8030 4114 8015 4113 7995
      4098 7994
TIME...MOT...LOC 2300Z 225DEG 12KT 4094 8023
Special weather statement, Jul 12, 7:55 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
755 PM EDT Mon Jul 12 2021

PAZ008-014-015-022-130030-
Armstrong-Butler-Clarion-Venango-
755 PM EDT Mon Jul 12 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTH CENTRAL VENANGO...NORTHEASTERN BUTLER...
NORTHWESTERN ARMSTRONG AND SOUTHWESTERN CLARION COUNTIES...

At 754 PM EDT, a strong thunderstorm was located 9 miles east of
Slippery Rock, or 12 miles southeast of Grove City, moving east at 20
mph.

Wind gusts up to 55 mph are possible with this storm.

Locations impacted include...
Parker...                         Sligo...
Emlenton...                       Bruin...
Clintonville...                   St. Petersburg...
Eau Claire...                     Callensburg...
Foxburg...                        Cherry Valley...
Boyers...

This includes Interstate 80 in Pennsylvania between mile markers 33
and 55.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4102 7992 4115 7999 4131 7971 4121 7951
      4106 7950
TIME...MOT...LOC 2354Z 255DEG 17KT 4108 7987

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:23 AM EDTSpecial Weather StatementPBZWashington37 min
Jul 13, 3:37 AM EDTSevere Thunderstorm WarningPBZWashington22 min
Jul 13, 3:53 AM EDTSpecial Weather StatementPBZAllegheny37 min
Jul 13, 4:06 AM EDTSpecial Weather StatementPBZWestmoreland24 min
Jul 13, 4:10 AM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland35 min
Jul 13, 4:17 AM EDTSpecial Weather StatementPBZArmstrong28 min
Jul 13, 4:41 AM EDTSpecial Weather StatementPBZIndiana34 min
Jul 13, 5:24 AM EDTSpecial Weather StatementPBZIndiana36 min
Jul 13, 3:04 PM EDTSpecial Weather StatementPBZLawrence26 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer31 min
Jul 13, 3:25 PM EDTSevere Thunderstorm WarningPBZMercer35 min
Jul 13, 3:36 PM EDTSevere Thunderstorm WarningPBZButler, Mercer, Venango39 min
Jul 13, 3:39 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Butler51 min
Jul 13, 4:05 PM EDTSevere Thunderstorm WarningPBZForest, Mercer, Venango40 min
Jul 13, 4:11 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango49 min
Jul 13, 4:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence31 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson50 min
Jul 13, 4:41 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Venango34 min
Jul 13, 4:47 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Forest, Jefferson, Venango43 min
Jul 13, 4:50 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland40 min
Jul 13, 5:00 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Venango45 min
Jul 13, 5:08 PM EDTSevere Thunderstorm WarningPBZClarion, Jefferson52 min
Jul 13, 5:12 PM EDTSevere Thunderstorm WarningPBZClarion, Forest, Jefferson, Venango48 min
Jul 13, 5:25 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland50 min
Jul 13, 5:47 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Greene, Washington, Westmoreland28 min
Jul 13, 6:08 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson, Westmoreland37 min
Jul 13, 6:14 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland31 min
Jul 13, 6:43 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland32 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.